THE USE of antipsychotic drugs to treat nausea, vomiting and vertigo greatly increases the risk of deep vein thrombosis (DVT) and pulmonary embolism according to a large population-based study reported in the BMJ.(1)

The case-controlled study of nearly 16 000 primary care patients found a 32% increased risk of venous thromboembolism events in patients prescribed an antipsychotic in the previous 24 months, after adjustment for potential risk factors.

But the risk rose to 56% with any antipsychotic use in the previous 3 months, and 97% for new users within 3 months.

The increased risk was more marked with use of atypical antipsychotics.

Professor Michael Berk, professor of psychiatry at the University of Melbourne, said it was of great concern that almost 80% of people in the study were taking prochlorperazine, a phenothiazine usually thought of as an antinausea drug rather than an antipsychotic.

The study authors urged caution in its use for nausea, vomiting or vertigo. Prochlorperazine, previously prescription-only, has recently become available over the counter in Australia as prochlorperazine maleate (Nausetil).

Professor Berk said another concern was the relatively common use of antipsychotic drugs to manage significantly demented patients with behavioural problems.

“The problem is that the evidence that they are useful [in this group of patients] is not substantial and the evidence that they are potentially risky in terms of thromboembolic events as well as risk of stroke seems to be clear,” he said.

“If the indication for treatment is less compelling or the cardiovascular risk profile is more substantive, one may make a decision not to use the drug,” Professor Berk said.

However, he stressed that antipsychotic drugs were overtly beneficial for patients with schizophrenia.

Professor Alexander Gallus, professor of haematology at Flinders University and Flinders Medical Centre, said the large database used in the study made the information provided particularly worthwhile.

“You now know … if you give people Stemetil (prochlorperazine) they are more likely to fall over, especially if they are elderly, but you will also have as an added downside an extra one patient per 1000 per annum over the age of 65 who may get one of these [thrombotic] complications,” he said.

“It is an extra reason why you should be careful when you prescribe.”

The study authors said that clinicians prescribing antipsychotics might have no current perception of thrombotic risk and therefore did not take an individual’s other thrombotic risk factors into account.

The study compared 15 975 patients with DVT and 9557 patients with pulmonary embolism with 89 941 matched controls. Study participants came from QResearch, a consolidated primary care database derived from the health records of about 12 million UK patients.

An editorial in the BMJ said antithrombotic prophylaxis was not justified when prescribing antipsychotics, unless there were other medical indications, because the absolute risk of thrombotic events had been found in the study to be small, amounting to about four extra cases per 10 000 patients over 1 year.(2)

1. BMJ 2010; 341: c4245
2. BMJ 2010; 341: c4216


Posted 27 September 2010

One thought on “Common anti-nausea drug may increase DVT risk

  1. John says:

    One presumes that this relates to chronic use – if not, and a single dose of Phenergan prior to a long flight, a not uncommon practice, were to further increase DVT risk then an urgent general public as opposed to doctor warning should be issued.

Leave a Reply

Your email address will not be published.